Now we talked about it, the given problems with dyskinesias
but there's some other things that can cause anxiety and agitation,
they can have more problems with their memory or higher-level thinking
and higher-level thinking is like making decisions and recalling things.
They might have difficulty with sleeping, it might cause really bizarre dreams and some strange nightmares.
Now, Parkinson's has some of these odd symptoms
but sometimes it's very difficult to tell the difference between the medication or the drug effect.
So you have to really keep open communication, talk with a health care provider,
listen to what they're saying to you, and ask very thoughtful questions.
So back to the CNS, they got the anxiety,
it can make them nervous as can having a disease like this, difficulty with their memory,
higher level thinking, see those are all CNS type symptoms
which is what we're talking about the changes that go along in your brain from the disease and the drug.
Messes with their sleep and they have some weird dreams,
they can have this kind of psychosis which is their thoughts and emotions aren't based in reality.
Well that can be caused again by the disease or the drug.
They might become paranoid or even start to have hallucinations.
So you're gonna work closely with the patient and family and health care team
and help addressing these possible adverse effects or progression of the disease.
Now the behavior changes can be very difficult for family to see.
They may lose their impulse control so they may have been a very conservative person
who's very thoughtful and very mindful and very structured but all of a sudden,
they can start to have these pretty significant behavior changes.
They are doing things that you'd never expect them to do
and their behavior seems erratic and they don't seem like themselves.
They may lose their previous moral compass and that's just kind of a nice way to say things.
They may have had values of behaviors they wouldn't have done.
Promiscuous behaviors or risky behaviors or telling the truth or not doing things
that they would've considered wrong before they're on this medication.
They're gonna have increased risk-taking behaviors.
They're might be doing things they would have never dreamed of doing.
I had a friend whose brother-in-law had been just a tight wad for his entire life.
Extreme like he wouldn't spend money on anything.
He had the effect after being on this medication. He became a big time gambler.
In fact, he went through his retirement savings, something he would have never done.
They might also get involved in promiscuous sex, over-eating, or even alcohol abuse.
So, you're gonna see that loss of impulse control.
Everything else down below it is just simply a symptom of that.
They think of something, they do it.
They don't have any stop gap, they don't have any guardrails to tell them no.
I might think that but I would never do that in my other life.
They've lost that protection.
It also impacts your cardiovascular system.
They can cause them to have low blood pressure especially orthostatic blood pressure.
Yeah. Okay, now think about this: Parkinson's disease, they already be kind of tremor-y,
they can be rigid, they have a hard time with balance,
now they're gonna have orthostatic hypotension from the medication.
That's gonna make them even more at risk when they're going from sitting to standing or even lying to sitting.
You have to encourage them to really take their time
which is awesome for somebody who's lost their impulse control.
So it's just things like 'oh, and they get up' and they go.
Well, they can't do that with these medications. They're gonna be increase risk for falls.
So we want them to encourage their fluid and have adequate salt intake.
Usually not a problem in the United States of America on the salt intake
but elderly patients particularly usually don't want to drink a lot of fluid
because they don't wanna keep running to the bathroom
so you really have to help them find a balance with that.
It's an alpha-adrenergic agonist like sympathomimetic.
That's where some of these effects are coming from
so they have this kinda fluttering in their chest or really irregular heartbeat.
So we're talking about cardiovascular effects.
You'll notice we're starting from the top, the neuro stuff, the CNS and working our way down the body.
That's one system to help you keep these side effects kind of in a framework.
If we think through most patients that way, it'll help you keep it organized.
So cardiovascular, low blood pressure.
Keep that fluid intake up and watch that irregular heartbeat
or fluttering from the alpha-adrenergic agonist stimulation.
Now in the GI, they can have some nausea and vomiting and for some patients,
it's pretty severe. Here's why.
Nausea and vomiting are caused by -- it activates the dopamine receptors in the medulla.
Okay, so why's that such a big thing?
Well, dopamine receptors in the medulla,
now we're talking about the chemoreceptor trigger zone, the CTZ in the medulla oblongata.
Okay, I just wanna stop for a minute because I just like saying medulla oblongata.
It was like the first word I learned and I just love the sound of it, it's fun.
But what's not so fun, the medulla oblongata is part of the process of initiating vomiting.
So the GI effects come because you've got activating the dopamine receptors in the medulla oblongata.
The chemoreceptor trigger zone and that's gonna initiate vomiting.
So, how we can try to help this is if you take carbidopa by itself
in addition to their other medications can help with this type of nausea.
Remember carbidopa kinda works in the gut so they found that this helps patients
who are dealing with this severe kind of nausea.
Now, effects in the GU and skin is it could possibly darken their sweat and urine or saliva.
That's a weird one you want them to be prepared for that.
It also can activate malignant melanoma.
So, people who are taking levodopa/carbidopa should be screened for skin cancer before and during therapy.
Make sure that you do a thorough skin assessment and you teach careful skin assessment to the patient and family.
Also I'd recommend that they follow up with a dermatologist.
Now how do you know is it the drug or is it the disease?
That's a good question because levodopa can induce the dyskinesias, they go from minor to severe.
So can the disease.
So you might need to work with the health care provider to adjust the dosage
or consider adding something like amantadine
or even considering deep brain stimulation to try to work with these adverse effects.
So, it's very difficult to decide is it the drug or is it the disease.
We do have some options.
We consider amantadine or remember deep brain stimulation
cuz the areas that we're talking about they're having trouble,
the striatum and the substantia nigra are deep in your brain.
So, some patients have really good results with deep brain stimulation.